Nebraska, 2020

Hail in Nebraska, August 31, 2020

August 31, 2020 · NWS OAX · 1 event in 1 county or zone

A storm produced 1 inch hail on August 31 in Madison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A storm produced 1 inch hail on August 31 in Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 30, 10:47 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 30, 10:47 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1147 PM CDT Sun Aug 30 2020

...Updated FOR 06Z Aviation Forecast Discussion...

.DISCUSSION...
Issued at 240 PM CDT Sun Aug 30 2020

.Summary:

A few strong to severe storms remain possible in northeast NE this
evening. Cooler on Monday and Tuesday with some chance for
precipitation in the south. Dry conditions from mid week into
next weekend with near to slightly above-normal temperatures.

.Tonight:

Early afternoon mesoanalysis revealed a surface low over central
SD with an associated pre-frontal trough/quasi-dryline extending
south through north-central NE into northwest KS. Meanwhile, a
cold front was advancing southeast through the western Dakotas.
Plan-view WSR-88D VWP data indicate the presence of a 30 kt low-
level jet ahead of the pre-frontal trough, which is aiding in the
poleward flux of higher theta-e air in a narrow axis through
central NE into south-central SD. Continued daytime heating
coupled with boundary-layer dewpoints in the lower to mid 60s
will yield an axis of moderate to strong instability and a
weakening cap by mid to late afternoon ahead of the surface
trough.

By late afternoon, the cold front is expected to overtake the
pre-frontal trough, supporting storm initiation over north-
central NE. The last several HRRR runs depict a discrete storm
mode, and given the juxtaposition of moderate to strong
instability with sufficient vertical shear, supercell structures
are likely. The primary question is whether any of the storms will
eventually move into our area this evening. Current indications
are that our far northwest counties could be affected with the
primary hazard being hail up to the size of ping-pong or golf-ball
size.

The cold front will continue through the area overnight with a
chance of thunderstorms along it. The redevelopment of showers and
perhaps a few thunderstorms will be possible within the post-
frontal environment over northeast NE late tonight as that area is
glanced by height falls/forcing for ascent attendant to a vigorous
shortwave trough moving through the northern Plains.

.Monday and Tuesday:

A few showers could linger into mid morning on Monday over
portions of far southeast NE and southwest IA with dry conditions
expected thereafter. Low-level cold advection should decrease by
about midday with afternoon highs in the mid to upper 70s. On
Monday night into Tuesday morning, the glancing influence of a
subtle perturbation passing to our south will support a chance of
showers and storms across our southern counties. Clouds should
begin to decrease on Tuesday afternoon with highs in the mid to
upper 70s.

.Wednesday and Thursday:

On Wednesday night into Thursday, another vigorous polar-branch
disturbance is forecast to translate from the northern Plains into
the Great Lakes. An associated cold front will concurrently
advance from the northern Plains through the mid MO Valley late
Wednesday night and Thursday morning. No precipitation is
currently expected with the frontal passage. Southwesterly low-
level flow ahead of the front will advect a warmer air mass into
the region on Wednesday with highs in the mid to upper 80s. High
temperatures on Thursday will fall back into the 70s to lower 80s.

.Friday and Saturday:

Midlevel heights are forecast to rise over the central Plains in
association with the eastward expansion of an upper high centered
over the Great Basin. As such, it appears that temperatures could
warm well into 80s by next weekend with negligible precipitation
chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM CDT Sun Aug 30 2020

Expect SHRA and TSRA to increase in coverage overnight as a cold
front pushes through the area. There will be some MVFR conditions
in the areas of precipitation. Winds should shift dramatically to
the northwest and become gusty with the front, then turn to the
north and slowly decrease. Conditions will improve by around 12Z
at KOFK and then toward 14-15Z at KLNK and KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Mead
AVIATION...Miller
Hazardous weather outlook, Aug 30, 11:06 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1206 AM CDT Mon Aug 31 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-311915-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1206 AM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Isolated to scattered thunderstorms will be possible overnight.
A few strong storms with hail and gusty winds could occur.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Scattered non-severe storms are possible Monday night into
Tuesday, mainly over southeast Nebraska and southwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

In the hours before

Special weather statement, Aug 30, 11:20 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1220 AM CDT Mon Aug 31 2020

NEZ030-310600-
Boone NE-
1220 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOONE COUNTY UNTIL
100 AM CDT...

At 1219 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Spalding, or 28 miles east of Ord, moving southeast at
40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cedar Rapids, Primrose and The Highway 14 And 56 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4168 9829 4153 9788 4152 9788 4151 9804
      4150 9804 4150 9809 4148 9810 4148 9829
TIME...MOT...LOC 0519Z 301DEG 34KT 4161 9838

KERN
Special weather statement, Aug 31, 1:32 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
232 AM CDT Mon Aug 31 2020

NEZ017-018-031-032-310815-
Stanton NE-Madison NE-Pierce NE-Wayne NE-
232 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...SOUTHWESTERN WAYNE...
SOUTHEASTERN PIERCE AND NORTHWESTERN STANTON COUNTIES UNTIL 315 AM
CDT...

At 232 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Battle Creek, or 14 miles southwest of Norfolk,
moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norfolk, Madison, Stanton, Battle Creek, Meadow Grove, Hadar and
Hoskins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4174 9774 4201 9783 4221 9733 4186 9716
TIME...MOT...LOC 0732Z 253DEG 36KT 4195 9767

KERN
Special weather statement, Aug 31, 1:35 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
235 AM CDT Mon Aug 31 2020

NEZ065-066-078-310815-
Seward NE-Lancaster NE-Saline NE-
235 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANCASTER...SEWARD
AND SALINE COUNTIES UNTIL 315 AM CDT...

At 235 AM CDT, Doppler radar was tracking a strong thunderstorm over
Waco, or 7 miles east of York, moving southeast at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Seward, Crete, Milford, Wilber, Friend, Utica, Dorchester, Beaver
Crossing, Pleasant Dale, Denton, Goehner, Cordova, Swanton, Swan
Creek Reservoir Number 2, Swan Creek Wildlife Management Area, Blue
River State Recreation Area, 11 Miles West Of Wilber, Walnut Creek
Recreation Area, Olive Creek State Recreation Area and Conestoga
State Recreation Area.

This includes Interstate 80 in Nebraska between mile markers 366 and
390.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4053 9737 4105 9737 4105 9734 4073 9669
      4052 9687 4052 9691 4048 9691 4035 9702
TIME...MOT...LOC 0735Z 298DEG 45KT 4090 9746

KERN

The radar

The Omaha radar (KOAX), 134 km away, was scanning. The volume nearest the first event began at 07:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
August 31, 1:38 AM CST
Where
Madison County, 2.58 mi SE of Meadow Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.000, -97.700

Trained spotter reported 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916908.